Virginia, 2018

Debris Flow and Flood in Virginia, September 10, 2018

September 10, 2018 · NWS RNK · 2 events in 1 county or zone

Evening thunderstorms affected parts of Tazewell County with 1 to 3 inches falling in several hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Evening thunderstorms affected parts of Tazewell County with 1 to 3 inches falling in several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 10, 2:56 PM EST, 2 hours 44 minutes earlier.

Area forecast discussion, Sep 10, 2:56 PM EST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
356 PM EDT Mon Sep 10 2018

.SYNOPSIS...
Unsettled weather with warm and humid conditions will continue
through the week as a weak cold front moves into the region
from the west, then stall as Hurricane Florence approaches the
Carolina coast late in the week. For the end of the week Friday
through the weekend and even into early next week, Hurricane
Florence is forecast to drift westward through North Carolina
and has the potential to bring us a variety of very inclement
weather, the worst of which will likely be very heavy rainfall
and flooding.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 330 PM EDT Monday...

Thunderstorms have developed in the unstable air outside of the
wedge to our west. Expect these storms will be capable of
locally heavy rain and flash flooding is a concern so a flash
flood watch is in effect until Midnight. Lingering low level
shear will also create a non zero threat for some storms acquire
rotation and reach severe levels. Further east where the wedge
has been slower to erode, expect any convection to fade as it
encounters the more stable air but some showers will still over
ride the lingering wedge. Expect low clouds to set in overnight
with more patchy dense fog as well. With the front washing out
over the region, the lingering frontal boundary will serve as a
focus to trigger new convection tomorrow especially from the
Blue Ridge through the piedmont.

Lows tonight will generally be in the 60s with highs tomorrow in
the low/mid 80s east of the Ridge, mid/upper 70s to the west.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 305 PM EDT Monday

The highly amplified upper ridge over the western Atlantic which
extends all the way back into the upper Mississippi Valley will
remain in place though the mid-week period. The surface high will
drift from the Ohio Valley into New England with easterly flow
beginning to develop into our area in association with approaching
Florence. The weak cold front associated with the low pressure
system that brought all the heavy rain to the northeast and Ohio
Valley over the past few days will be about stationary across
eastern VA and central NC though Wednesday and will be basically
undergoing frontolysis as Florence begins to enter stage right.
Scattered showers and a few thunderstorms are possible Wednesday
with the area under a general thunderstorm risk per SPC during the
day. Forecast rainfall amounts running generally between 0.25 and
0.75 inches through early Thursday but likely to be highly variable.
Any additional rain however will contribute to the fairly moist
soils and elevated streamflows. Subsidence ahead of Florence may
supress the rainfall activity somewhat on Wednesday but at that
point all attention will begin to focus on the approaching tropical
system.

The first direct effects from Florence could be outer rain bands
arriving as early as Thursday afternoon in the far southeastern
counties and spreading westward overnight and into Friday. At that
point it will be a hurricane or tropical storm forecasting exercise
and following the official NHC track and intensity forecast, the
storm is currently forecast to be in southern NC by early Friday and
north central NC by early Saturday. There is still some model
disagreement with both GFS and CMC holding to a track that stalls
near the coast and would yield considerably lower impacts in terms
of wind and rain. But the consensus of the most reliable global
models (FV3, EC, UKMET) continues to suggest a very high end
rainfall event commencing late Thursday or early Friday across
parts of the area beginning in the far southeastern CWA.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 305 PM EDT Monday...

As noted above and in repeated discussions everything depends on the
track and evolution of Florence. The potential has been well
highlighted in previous discussions and the message will be
reiterated. With a large ridge of high pressure dominating the
entire eastern half of the CONUS through the upcoming weekend there
will be only weak steering currents aloft and little energy to
move the remnants of the storm. Florence could linger for
several days and where it does there will be heavy rainfall and
possibly serious flooding. The question of where that occurs is
still unanswered but prudent action should be considered where
possible.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
As of 330 PM EDT Monday...

Lingering wedge continues to bring IFR cigs to most TAF sites
while KBLF has broken out with higher cigs. Expect most sites
will maintain at least broken IFR cigs overnight. Weak cold
front moving in from the west will bring some showers and
thunderstorms mainly along and west of the Blue Ridge before it
essentially washes out. Expect most sites will receive some
precipitation and that will aid fog development later toward
daybreak. Expect most effects of the wedge will be gone for
Tuesday and diurnal heating will develop more showers and
thunderstorms toward the end of the valid period.

Winds will generally be light with little impact to aircraft
operations.

Note: the ASOS at KDAN has a failed power supply. Parts are on
order but the TAF will be AMD NOT SKED until regular
observations return.

Extended Discussion...

MVFR and IFR thunderstorms are likely into Wednesday. May see
overall VFR return Thursday pending the timing of Florence with
much of the region still west of this system until late week.
Sub-VFR appears likely on Friday with Florence across southeast
North Carolina based on the latest track from the National
Hurricane Center.

Confidence is average for all elements on Tuesday, but below
average confidence Wednesday into Friday due to existing
uncertainties associated with the movement and placement of
Florence.

&&

.HYDROLOGY...
As of 305 PM Monday...

As alluded to above Hurricane/TS Florence and/or its remains
continues to offer the potential for a major hydrologic event.
What can be said with assurance at this juncture is that we are
going into this event with wet antcedent conditions. Output from the
National Water Model shows nearly all our streams and rivers running
at above to much above normal flows for this time of year and a
similar condition is evident on the USGS Waterwatch website.
Admittedly, those normal flows are near their annual minima in early
to mid-September but with the rainfall projected on the consensus of
models, moderate to major flooding within several river basins is
not out of the question. In fact, antecedent conditions may not
matter that much if we get enough rain. The other major issue
is the possibility of landslides. This was addressed in a PNS
issued earlier, WBCPNSRNK. Suffice to say the potential exists.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until midnight EDT tonight for VAZ007-009-
     010-012-015-016.
NC...Flash Flood Watch until midnight EDT tonight for NCZ001-002-
     018.
WV...Flash Flood Watch until midnight EDT tonight for WVZ042-043-
     508.

&&

SYNOPSIS...MBS
NEAR TERM...MBS
SHORT TERM...PC
LONG TERM...PC/RAB
AVIATION...MBS/WERT
HYDROLOGY...PC
Hazardous weather outlook, Sep 10, 1:48 PM EST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
248 PM EDT Mon Sep 10 2018

NCZ003>006-019-020-VAZ011-013-014-017>020-022>024-032>035-043>047-
058-059-WVZ044-507-110900-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Giles-Pulaski-
Montgomery-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-Monroe-
Eastern Greenbrier-
248 PM EDT Mon Sep 10 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.
Scattered showers and thunderstorms are expected, especially west of
the Blue Ridge. A few of these could produce very heavy rainfall
resulting in localized flooding as the ground remains saturated from
previous heavy rainfall in many areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered showers and thunderstorms are expected each day. Through
Thursday, a few of these could produce locally heavy rainfall each
day, mainly during the afternoon and evening, resulting in localized
flooding.

Looking toward the end of the week, there is increasing potential
that Hurricane Florence will move inland along the South Carolina or
North Carolina coast line, then track slowly west to northwest into
western North Carolina, then potentially stall or meander about
the western North Carolina, southwest Virginia, eastern Tennessee
area for several days into early next week. While confidence in this
scenario is increasing, there remains much uncertainty in a specific
forecast and it will be later this week before such details are
better known and can be refined. However, the currently projected
scenario could result in catastrophic flooding rainfall across the
mountains of western North Carolina, western Virginia, and eastern
West Virginia. Strong and gusty winds could also impact much of the
forecast area late this week and into the weekend, and last for a
considerable length of time as well causing damage to trees and power
lines. It is imperative that all residents of the forecast area
closely monitor the progress of Hurricane Florence and remain abreast
of the latest forecasts, watches, and warnings issued throughout the
week. Please continue to monitor the latest forecasts from the
National Hurricane Center and local National Weather Service forecast
offices over the next several days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ007-009-010-012-015-016-WVZ042-043-508-110900-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Wythe-Grayson-Carroll-
Mercer-Summers-Western Greenbrier-
248 PM EDT Mon Sep 10 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered showers and thunderstorms are expected each day. Through
Thursday, a few of these could produce locally heavy rainfall each
day, mainly during the afternoon and evening, resulting in localized
flooding.

Looking toward the end of the week, there is increasing potential
that Hurricane Florence will move inland along the South Carolina or
North Carolina coast line, then track slowly west to northwest into
western North Carolina, then potentially stall or meander about
the western North Carolina, southwest Virginia, eastern Tennessee
area for several days into early next week. While confidence in this
scenario is increasing, there remains much uncertainty in a specific
forecast and it will be later this week before such details are
better known and can be refined. However, the currently projected
scenario could result in catastrophic flooding rainfall across the
mountains of western North Carolina, western Virginia, and eastern
West Virginia. Strong and gusty winds could also impact much of the
forecast area late this week and into the weekend, and last for a
considerable length of time as well causing damage to trees and power
lines. It is imperative that all residents of the forecast area
closely monitor the progress of Hurricane Florence and remain abreast
of the latest forecasts, watches, and warnings issued throughout the
week. Please continue to monitor the latest forecasts from the
National Hurricane Center and local National Weather Service forecast
offices over the next several days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 10, 4:45 PM EST, 55 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
545 PM EDT MON SEP 10 2018

VAZ007-WVZ042-043-102245-
Tazewell-Mercer-Summers-
545 PM EDT MON SEP 10 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN TAZEWELL...SOUTHERN SUMMERS AND MERCER COUNTIES...

Until 645 PM EDT.

At 543 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Flat Top to near Tazewell. Movement
was northeast at 20 mph.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways. Winds in excess of 30 mph are also possible with these
storms.

Locations impacted include...
Bluefield...
Princeton...
Tazewell...
Athens...
and Matoaka.

This includes The following Location Mercer County Airport.

LAT...LON 3715 8171 3720 8165 3721 8156 3727 8142
      3751 8121 3758 8119 3759 8109 3763 8107
      3767 8070 3747 8092 3743 8086 3738 8088
      3735 8085 3730 8094 3728 8110 3722 8128
      3717 8126 3715 8133 3713 8128 3709 8132
TIME...MOT...LOC 2143Z 236DEG 21KT 3761 8117 3715 8157

RS
Special weather statement, Sep 10, 4:49 PM EST, 51 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
549 PM EDT MON SEP 10 2018

NCZ001-VAZ012-015-102245-
Ashe-Grayson-Wythe-
549 PM EDT MON SEP 10 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHERN ASHE...SOUTHWESTERN WYTHE AND CENTRAL GRAYSON COUNTIES...

Until 645 PM EDT.

At 548 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Sugar Grove to near Ashland.
Movement was northeast at 15 mph.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways. Winds in excess of 30 mph are also possible with these
storms.

Locations impacted include...
Jefferson...
West Jefferson...
Lansing...
Whitetop...
and Mouth Of Wilson.

LAT...LON 3646 8171 3647 8170 3653 8171 3657 8168
      3659 8168 3661 8165 3662 8162 3664 8160
      3666 8154 3668 8153 3670 8154 3676 8126
      3681 8128 3677 8107 3657 8125 3657 8135
      3649 8132 3638 8142 3643 8172
TIME...MOT...LOC 2148Z 231DEG 12KT 3674 8137 3648 8164

RS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow, 1 flood. Local standard time, as filed.

Debris Flow, Tazewell

When
September 10, 5:40 PM EST to 6:40 PM EST
Where
Tazewell County, 0.89 mi ENE of Falls Mills to 0.81 mi ENE of Falls Mills
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.274, -81.305

A mudslide was reported in the Falls Mills area.

Flood, Tazewell

When
September 10, 6:30 PM EST to 7:30 PM EST
Where
Tazewell County, 1.14 mi ESE of Bluefield to 1.3 mi ESE of Bluefield
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.242, -81.262

A road was closed along Beaverpond creek at Route 102.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786618, 786616.